Oklahoma, 2015

Hail in Oklahoma, March 31, 2015

March 31, 2015 · NWS TSA · 9 events in 5 counties and zones

Severe thunderstorms developed over east central Oklahoma during the evening hours of the 31st. Several of the storms developed supercell characteristics due to the combination of strong instability and vertical wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over east central Oklahoma during the evening hours of the 31st. Several of the storms developed supercell characteristics due to the combination of strong instability and vertical wind shear. The storms produced hail up to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 2:47 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 2:47 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
347 PM CDT TUE MAR 31 2015

.DISCUSSION...
ATMOSPHERE PRIMED FOR THUNDER LATE AFTERNOON/OVERNIGHT
...ESPECIALLY SOUTH OF I40. NEAR DOUBLE DIGIT NEGATIVE
LI LATE AFTERNOON.  HR3  BRINGS SECOND THUNDER CLUSTER
LATE EVENING/OVERNIGHT. POPS RAISED ESP SOUTH TONIGHT.
HAIL PARAMETERS PARTICULARLY ROBUST.

WESTERLY STEERING FLOW BRINGS H500 WAVE MIGRATING FROM
SOUTHWEST  STATES  DIRECTLY  OVER OUR REGION WEDNESDAY.
NEXT WAVE AND ASSOCIATED COOL FRONT AFFECTS OUR REGION
THURSDAY AND THURSDAY NIGHT.  APPEARS  COOL FRONT WILL
ENTER FORECAST AREA THURSDAY. FRONT STRETCHES OUT WEST
TO EAST ACROSS THE AREA THURSDAY NIGHT  BEFORE FINALLY
PULLING AWAY FRIDAY.  ALL THIS RESULTS IN AN UNSETTLED
WETTER THAN NORMAL PERIOD THROUGH FRIDAY.  MOST POTENT
STORMS... AFTER THIS EVENING... PROBABLY THURSDAY WITH
THE COLD FRONT.

DRY FROM FRIDAY NOON THROUGH ABOUT SUNDAY NOON AS H500
MOVES ACROSS SOUTHERN PLAINS. ANOTHER CHANCE OF PRECIP
LATE SUNDAY INTO MONDAY WITH RETURNING MOISTURE ON LOW
LEVEL SOUTHERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   59  82  65  82 /  20  20  20  50
FSM   59  78  61  81 /  20  40  20  30
MLC   63  80  67  81 /  30  30  20  30
BVO   51  82  62  79 /  10  20  20  60
FYV   50  74  60  75 /  20  30  20  30
BYV   52  74  60  76 /  10  30  20  30
MKO   58  77  63  78 /  20  30  20  40
MIO   55  79  64  75 /   0  30  20  50
F10   59  79  65  81 /  30  30  20  30
HHW   61  77  63  80 /  50  50  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Mar 31, 3:50 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT TUE MAR 31 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT TUE MAR 31 2015

...SEVERE THUNDERSTORMS EXPECTED THIS EVENING ACROSS SOUTHEAST OKLAHOMA
AND WEST-CENTRAL ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING INTO TONIGHT.
TORNADO.
	RISK...LIMITED.
        AREA...LOCATIONS MAINLY SOUTH OF INTERSTATE 40.
        ONSET...LATE AFTERNOON/EARLY EVENING

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...LOCATIONS MAINLY SOUTH OF INTERSTATE 40.
	ONSET...LATE AFTERNOON/EARLY EVENING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...LOCATIONS NORTHWEST OF INTERSTATE 44.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHEAST OKLAHOMA AND WEST-
CENTRAL ARKANSAS IN THE VICINITY OF A WEAK SURFACE BOUNDARY. THE AIR MASS
ACROSS THE REGION IN VERY UNSTABLE WITH ADEQUATE SHEAR TO PRODUCE SUPERCELLS
CAPABLE OF PRODUCING VERY LARGE HAIL AND WIND GUSTS TO AROUND 70 MPH.
ADDITIONALLY...A LIMITED TORNADO RISK WILL ACCOMPANY STORMS THAT DEVELOP
THIS AFTERNOON AND EARLY EVENING AS SHEAR AND INSTABILITY WILL BE
MAXIMIZED DURING THIS TIME FRAME.

THERE IS ALSO THE INCREASING POTENTIAL FOR A THUNDERSTORM COMPLEX TO
DEVELOPS ACROSS WESTERN OKLAHOMA THIS EVENING AND MOVE INTO EASTERN OKLAHOMA
AS WE MOVE INTO THE LATE NIGHT HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STRONG INSTABILITY WILL AGAIN DEVELOP WEDNESDAY AND SUPPORT
A LIMITED RISK OF SEVERE STORMS...HOWEVER LESS WIND SHEAR WILL
LOWER THE MAGNITUDE OF SEVERE WEATHER POTENTIAL.

A STRONGER STORM SYSTEM WILL SWEEP THROUGH THE PLAINS LATE
THURSDAY INTO FRIDAY...WITH AN ASSOCIATED COLD FRONT PASSING
THROUGH THE REGION. STORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF
THE FRONT ALONG WITH WITH CONDITIONS SUPPORTIVE OF SEVERE
WEATHER. A BRIEF PERIOD OF DRY AND COOLER CONDITIONS RETURN FOR
SATURDAY INTO SUNDAY. HOWEVER...THUNDERSTORM CHANCES RETURN BY
LATE SUNDAY INTO MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Mar 31, 1:07 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
207 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     2 E BERRYVILLE          36.36N 93.53W
03/25/2015                   CARROLL            AR   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN.

1050 PM     TSTM WND DMG     2 NW ALTUS              35.47N 93.79W
03/25/2015                   FRANKLIN           AR   EMERGENCY MNGR

            SMALL TREES BLOWN DOWN ONTO HWY 64 BETWEEN ALTUS AND
            OZARK. ANOTHER TREE DOWN ON PRITCHARD ROAD.

&&

SAA

The radar

The Western Arkansas radar (KSRX), 63 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Latimer

When
March 31, 5:02 PM CST
Where
Latimer County, 8 mi NE of Red Oak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.032, -94.980

Hail, Okfuskee

When
March 31, 7:46 PM CST
Where
Okfuskee County, 0.52 mi NNE of Paden
Measured
1.75 in hail
Property damage
$10,000
Reported by
Post Office
Coordinates
35.507, -96.567

Hail, McIntosh

When
March 31, 7:55 PM CST
Where
McIntosh County, 0.5 mi NNW of Eufaula
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.287, -95.582

Hail, Okfuskee

When
March 31, 8:25 PM CST
Where
Okfuskee County, 1 mi SW of Welty
Measured
2.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.610, -96.413

Hail, Haskell

When
March 31, 8:26 PM CST
Where
Haskell County, 0.6 mi N of Brooken
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.289, -95.400

Hail, McIntosh

When
March 31, 8:30 PM CST
Where
McIntosh County, 4.12 mi SSE of Shady Grove
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.430, -95.380

Hail, McIntosh

When
March 31, 8:40 PM CST
Where
McIntosh County, 0.47 mi NE of Pierce
Measured
1 in hail
Reported by
Public
Coordinates
35.435, -95.714

Hail, McIntosh

When
March 31, 8:40 PM CST
Where
McIntosh County, 0.83 mi NNW of Brush Hill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.432, -95.634

Hail, Okmulgee

When
March 31, 10:55 PM CST
Where
Okmulgee County, 3 mi E of Dewar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.470, -95.877

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568117, 568118, 568119, 568120, 568121, 568122, 568123, 568124, 568125.